Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Topeka, KS

August 23, 2003Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2003, 5:48 PM CDT for Ottawa County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 5:48 PM CDT (22:48 UTC)
Expired
Aug 23, 2003, 6:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-663 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 232248
SVRTOP
KSC143-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR TESCOTT...OR ABOUT 19 MILES NORTHWEST   
  OF SALINA...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  MINNEAPOLIS
  ADA
  DELPHOS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3896 9791 3896 9756 3931 9755 3930 9791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:03 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 3:03 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
303 PM CDT SAT AUG 23 2003

MAIN CONCERNS ARE IN THE LONGER RANGE OF THE FCST.

SHORTER TERM HAS SOME CONCERN IN CONVECTIVE CHCS THIS EVENING.
APPEARS ON LATEST RUCII THAT A BIT STEEPER LAPSE RATES, REFLECTED
TOO IN H7 TEMPS, WERE OVER THE SWRN CWA. WITH SATELLITE INDICATING
CONVECTIVE DVLPMT THAT AREA ALREADY, WILL INCLUDE SOME LOW POPS THIS
EVENING THERE. REST OF AREA WILL BE CLEAR OR HAVE DMSHG CU THIS
EVENING. ALL OF AREA SHOULD BE CLEAR BY OR BEFORE MIDN.

HIGH TEMPS NEXT FEW DAYS TO BE OVER 100. MET GUIDANCE BETTER...AND
MESO-ETA SFC TEMPS MAY BE BEST OF ALL AS FAR OUT AS THEY GO.

NEXT BNDRY APPEARS WILL BE NORTH OF AREA IN THE TUESDAY-WEDNESDAY
TIME FRAME. THUS, WILL GO PLUS OR MINUS AROUND 100 THROUGH THURSDAY.
LOWS AT NIGHT UPPER 60S TO LOWER 70S. HEAT INDEX VALUES WILL BE WELL
OVER 100 AFTN HOURS NEXT FEW DAYS...HOWEVER NIGHTTIME READINGS WILL
BE FALLING INTO THE LOWER TO MIDDLE 70S...THUS PRECLUDING ANY
ADVISORIES.

AS MENTIONED, MAIN CONCERN IS LATER IN THE WEEK WITH APPCHG WAVE AND
SFC FNT. EURO MODEL...PREFERRED MODEL MUCH OF THE SUMMER...HAS AN
UPPER LOW OVER THE GULF OF ALASKA THIS MORNING. THIS IS APPARENT
SYSTEM EURO MODEL ASSOCIATED WITH FNT INTO THE AREA THURSDAY
NIGHT/FRIDAY. PER LATEST MOISTURE CHANNEL IMAGERY, THIS UPPER LOW
APPEARS TO BE REFORMING A BIT SOUTH OF MRNG POSITION. EURO MODEL
THEN MOVES THIS SYSTEM STEADILY TOWARDS NWRN COAST BY TUESDAY. GFS,
MUCH LESS PREFERRED MODEL THIS SUMMER, HASTENS MOVEMENT OF THIS WAVE
AND, FOR THE MOST PART, WEAKENS IT TO NEARLY NOTHING BY WEDNESDAY.
EVEN LAST TWO UK MODEL RUNS ARE TRENDING TWRD EURO SOLUTION.
REFERENCE EURO MODEL...BY THURSDAY NIGHT/FRIDAY MRNG, NOTE 850
MOISTURE/DEW POINTS IN THE BALLPARK FOR PCPN...AND 850 TEMPS COOLER,
RELATIVELY SPEAKING, THAN THEY HAVE BEEN FORECAST FOR SOME TIME.
THUS, HAVE NO PROBLEM WITH INTRODUCING LOW POPS THURSDAY
NIGHT/FRIDAY PER HPC. HOWEVER PREFER TO DRAW DOWN TEMPERATURES
CLOSER TO CLIMO BY SATURDAY VICE SUB-CLIMO READINGS PER HPC.

.TOP...NONE
Hazardous weather outlook, Aug 23, 4:00 PM CDT, 1 hour 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER NORTHCENTRAL
KANSAS...BUT THESE SHOULD END BEFORE MIDNIGHT. THE MAIN HAZARD WILL
BE LIGHTNING. HOWEVER...STRONG GUSTY WINDS AND SOME HAIL ARE
POSSIBLE WITH THE MORE INTENSE STORMS DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND MOVE THROUGH
THE AREA ON FRIDAY. THIS FRONT WILL BRING WITH IT AT LEAST A SLIGHT
CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 23, 5:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SAT AUG 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    2 WNW TALMAGE             KS    65 MPH TSTM GUST
08/23/03   DICKINSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:56 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa49 min
Aug 23, 5:46 PM CDTSevere Thunderstorm WarningTOPDickinson29 min
Aug 23, 6:31 PM CDTSevere Thunderstorm WarningTOPClay29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.